Medication and weight gain Our weight is, broadly speaking, the net outcome of how much we eat and how much we exercise. The trend to higher levels of obesity appears to reflect the increased availability of cheap high calorie food and drink, and reduced levels of exercise. In recent years obesity has come to be a target for public health activism, but the efforts to change the habits and preferences of the UK population has not had a major impact. Anything that adds to this problem is unwelcome, and a variety of kinds of medication certainly do. Unfortunately, those prescribed for psychiatric disorders are particularly implicated. The reasons for this are based in brain chemistry and pharmacology. Any drug that either increases appetite or reduces movement or time spent active will promote weight gain. There will be some variation in vulnerability to weight gain based on how much an individual automatically regulates weight through burning calories at rest, but the basic challenge is to match energy in (food) and energy out (activity). Drugs can increase appetite. This is most associated with blocking serotonin, dopamine or histamine function in the brain. The consequence is that drugs that block all three systems have the worst reputation for promoting increased appetite and weight gain. Clozapine and olanzapine are the obvious culprits in this respect. However, all the drugs used to treat mania and psychosis block dopamine receptors and may increase appetite and weight somewhat. Dopamine and histamine blocking drugs are also likely to reduce activity and hence energy expenditure. This means that anyone taking these drugs faces a double whammy: more hungry, but less likely to exercise adequately. Lithium has more subtle effects on serotonin and dopamine, but is also associated with increased weight gain. An additional recognised factor is the thirst that lithium sometimes promotes; it can lead to excessive consumption of calorific drinks. Drugs used to treat depression have a variety of mechanisms of action and so are less predictably associated with weight gain. Drugs like amitriptyline (the tricyclics) and mirtazapine block serotonin and histamine receptors and definitely promote weight gain. The more commonly used SSRIs (Selective serotonin reuptake inhibitors) are less likely to do so. So, what can we do about this? Weight gain has been an almost universal feature of western societies for the last 40 years. Nobody chose it and it is clearly not susceptible to a simple fix. At the individual level, knowledge is power. If you are about to start on a drug that will produce weight gain, a conscious effort to monitor your weight, moderate eating excessively and increase exercise is common sense. Medications to reduce weight by interfering with fat absorption can be unpleasant to use and may deplete the body of fat-soluble vitamins. Weight loss medications more usually target brain mechanisms and are potentially mood destabilizing. The decision to actively treat being overweight needs to be taken with your doctor and should always be accompanied by a planned diet and exercise programme. Where weight gain leads to additional medical problems, they should be managed in their own right. It is worth remembering that type II diabetes, unlike some other complications, can be reversed by sufficient weight loss. In summary, weight gain is very common in middle-aged people living in the UK. While medications add to this problem, they do not create it. If you have a tendency to gain weight and need to take drugs that will also promote it, you have a challenge. There is no easy one-size-fits-all solution. The answer will be what personally suits you, but it is very likely to involve conscious control of what you eat and a determined effort to exercise regularly.